MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 BARD® X-FORCE® BALLOON DILATION CATHETER; X - FORCE

C.R. BARD, INC. (COVINGTON) -1018233 BARD® X-FORCE® BALLOON DILATION CATHETER; X - FORCE
Model Number 998004
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Information (3190)
Date of Event 05/30/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.
 
Event or Problem Description
It was reported that water leakage occurred from the backside of the device when pressure was applied.
 
Additional Manufacturer Narrative
The reported event was confirmed as use-related.The evaluation report of the returned sample, submitted by atrion medical, stated that during functional testing of the device, air was pulled in at the clamp / o-ring area, which prevented the device from drawing in enough water to become pressurized.The clamps were removed from the device, and it was noted that the o-ring was out of position.When the o-ring was removed and replaced with a new one, the device was within tolerance and passed all functional testing.Atrion's current manufacturing controls include 100% testing for pressure leakage, pressure decay, vacuum decay, and gauge accuracy during manufacture using ultra high purity nitrogen gas before leaving the facility.At no time is any solution or other substance introduced into the device.Devices that pass this test are marked by automation for identification.Devices that fail are not marked.The returned device was marked, indicating it met manufacturing specifications when it left atrion's facility.The amount of leakage displayed by the complaint device would not have allowed the device to pass during 100% testing after assembly.The report also stated that the displaced o-ring allowed water to leak from the joint between two components.During investigation, it was discovered that a displaced o-ring could occur if an unusual force is applied to the gauge housing by improperly holding the device by bracing against the gauge during pressurization.This allows a very small gap to open between the mating components where the o-ring resides.The pressure in the device then causes the o-ring to extrude through this gap.This force could be applied to the gauge by the hand holding the barrel of the inflation device if it is also allowed to bear heavily against the gauge.Additionally, over pressurization of the device can cause the gauge needle to be outside the zero box when pressure is released.Atrion medical concludes that since the device passed full functional testing prior to shipment from atrion's facility and again when a new o-ring was inserted into the device, the root-cause is determined to be user misuse.Therefore, atrion could not confirmed this complaint as manufacturing related.The device history record was reviewed and found nothing that could have caused or contributed to the reported event.The instructions for use were found adequate and state the following: ¿warnings ¿ do not exceed the recommended rated burst pressure (rbp) for this device.Balloon rupture may occur if the rbp rating is exceeded.Please refer to the device label for the recommended maximum rated burst pressure.Extreme caution should be used when considering dilation of irregular, not-compliant tissue or in the presence of certain calculi.¿ this is a single use device.Do not re-sterilize any portion of this device.Reuse and/or repackaging may create a risk of patient or user infection, compromise the structural integrity and/or essential material and design characteristics of the device, which may lead to device failure, and/or lead to injury, illness or death of the patient.Precautions caution: federal law (u.S.A.) restricts this device to sale by or on the order of a physician.Only a physician who has an understanding of the clinical applications, technical principles and associated risks of balloon dilation within the urinary tract should use this device.After use, the x-force® balloon dilation catheter and/or accessories may be considered a potential biohazard.Handle and dispose of in accordance with medical practice and applicable laws and regulations.Inspection prior to use the x-force® balloon dilation catheter is a sterile, single patient use device.Carefully inspect the catheter and the sterile packaging for signs of damage that may have occurred during shipment.Do not use the product if damage is evident." h11:section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description

Brand Name
BARD® X-FORCE® BALLOON DILATION CATHETER
Common Device Name
X - FORCE
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington GA 30014
MDR Report Key8716760
Report Number1018233-2019-03233
Device Sequence Number1860224
Product Code EZN
UDI-Device Identifier10801741052795
UDI-Public(01)10801741052795
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K050875
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,other
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 07/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2020
Device Model Number998004
Device Catalogue Number998004
Device Lot NumberBMBZAT02
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/10/2019
Initial Date Received by Manufacturer 05/30/2019
Supplement Date Received by Manufacturer07/10/2019
Initial Report FDA Received Date06/20/2019
Supplement Report FDA Received Date07/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1